Oklahoma, 2016

Hail and Damaging Wind in Oklahoma, July 31, 2016

July 31, 2016 · NWS TSA · 2 events in 1 county or zone

Thunderstorms developed during the afternoon of the 31st across portions of eastern Oklahoma. The strongest of these terrain and heat-induced storms produced large hail and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the afternoon of the 31st across portions of eastern Oklahoma. The strongest of these terrain and heat-induced storms produced large hail and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 31, 2:36 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 31, 2:36 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
336 PM CDT SUN JUL 31 2016

.DISCUSSION...
Dewpoints have remained higher than expected this afternoon, which
has resulted in the need for a heat advisory for parts of
northeast Oklahoma. Some drying of the low level airmass is
expected over the next couple days, resulting in more marginal
conditions for an advisory, so will hold off on any heat headlines
after this evening.

Ioslated showers and thunderstorms are developing this afternoon.
This activity will dissipate by sunset, but will need a pre-first
period mention to cover the ongoing activity. Isolated diurnal
convection will remain possible just about any day this upcoming
week, especially over the favored terrain areas, but coverage will
be to low to include in the forecast at this time.

The main story over the next week will be the heat. An upper ridge
will remain over the center of the country all week. Low level
thermal progs suggest a slow warming trend over the next few days,
which will be aided by the decreasing dewpoints, followed by near
steady-state temperatures late this week through next weekend. The
GFS has backed off on any frontal intrusions next weekend, and
there is no real reason for the decrease in daytime high
temperatures shown by its MOS guidance other than a trend towards
climatology at the longer time ranges. The more steady-state
ECMWF MOS has the right idea.

Stayed close to guidance temperatures the next couple days.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   78  98  77  99 /  10  10  10  10
FSM   76  98  74  99 /  10  10  10  10
MLC   77  97  75  98 /  10  10  10  10
BVO   75  97  73  98 /  10  10  10  10
FYV   73  93  71  94 /  10  10  10  10
BYV   74  92  72  93 /  10  10  10  10
MKO   75  97  73  98 /  10  10  10  10
MIO   76  95  74  96 /  10  10  10  10
F10   77  97  75  98 /  10  10  10  10
HHW   76  99  74 100 /  10  10  10  10

&&

.TSA Watches/Warnings/Advisories...
OK...Heat Advisory until 7 PM CDT this evening for OKZ054>057-059>062-
     064>067-070>075.

AR...None.

&&

SHORT TERM...10
LONG TERM....05

PLATE
Hazardous weather outlook, Jul 31, 11:47 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1247 PM CDT SUN JUL 31 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1247 PM CDT SUN JUL 31 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...LATE AFTERNOON.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONOGING.

DISCUSSION...
TEMPERATURES ARE EXPECTED TO TOP OUT IN THE 90S ACROSS MUCH OF
EASTERN OKLAHOMA AND WESTERN ARKANSAS THIS AFTERNOON WITH HEAT
INDEX VALUES RUNNING FROM THE UPPER 90S TO AROUND 104. THERE MAY
BE A FEW LOCATIONS THAT EVEN TOP OUT WITH A HEAT INDEX OF 105 TO 109 DEGREES.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
LATE THIS AFTERNOON WITH THE BEST CHANCES ACROSS SOUTHEAST OKLAHOMA
INTO WESTERN ARKANSAS. THESE STORMS COULD BECOME STRONG TO MARGINALLY
SEVERE WITH WIND GUSTS AND LOCALLY HEAVY RAIN THE CONCERN.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH SATURDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
HOT AND HUMID CONDITIONS WILL INTENSIFY AND PREVAIL THROUGH
THE UPCOMING WEEK.  AFTERNOON HEAT INDEX VALUES AROUND 105
DEGREES WILL BE COMMON THROUGHOUT THE WEEK.  ANY THUNDERSTORM
CHANCES WILL REMAIN VERY LOW...AND PRIMARILY CONFINED TO THE
HIGHER TERRAIN OF FAR SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 31, 2:47 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
347 PM CDT SUN JUL 31 2016

OKZ072-312115-
SEQUOYAH OK-
347 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEQUOYAH COUNTY UNTIL 415
PM CDT...

AT 347 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF SALLISAW...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
SALLISAW...                       GANS...
BRUSHY LAKE STATE PARK...         MC KEY...

THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 299 AND
313.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3537 9466 3535 9483 3536 9483 3537 9485
      3536 9486 3535 9489 3537 9490 3538 9489
      3540 9490 3540 9492 3545 9495 3558 9478
TIME...MOT...LOC 2047Z 250DEG 10KT 3544 9483
Special weather statement, Jul 31, 3:14 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
414 PM CDT SUN JUL 31 2016

OKZ069-072-312145-
ADAIR OK-SEQUOYAH OK-
414 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEQUOYAH AND SOUTHERN
ADAIR COUNTIES UNTIL 445 PM CDT...

AT 413 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SALLISAW...
MOVING NORTHEAST AT 15 MPH. A SECOND STRENGTHENING THUNDERSTORM WAS
LOCATED EAST OF BUNCH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
SALLISAW...                       MARBLE CITY...
BRUSHY...                         BUNCH...
BRUSHY LAKE STATE PARK...         MC KEY...

THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 298 AND
312.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3535 9478 3545 9496 3564 9484 3564 9481
      3569 9481 3580 9474 3566 9448 3565 9448
TIME...MOT...LOC 2113Z 213DEG 14KT 3547 9482
Special weather statement, Jul 31, 3:18 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
418 PM CDT SUN JUL 31 2016

OKZ066-071-312145-
MCINTOSH OK-OKMULGEE OK-
418 PM CDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OKMULGEE AND
NORTHWESTERN MCINTOSH COUNTIES UNTIL 445 PM CDT...

AT 418 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HENRYETTA...
MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
HENRYETTA...                      MORRIS...
DEWAR...                          SCHULTER...
GRAYSON...                        HOFFMAN...
STIDHAM...                        LAKE EUFAULA STATE PARK...
HITCHITA...                       PIERCE...

THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 233 AND
257.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3553 9597 3564 9580 3540 9558 3527 9596
      3530 9598 3538 9598 3538 9604 3544 9609
      3545 9608
TIME...MOT...LOC 2118Z 238DEG 16KT 3541 9596

The radar

The Western Arkansas radar (KSRX), 43 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sequoyah

When
July 31, 3:41 PM CST
Where
Sequoyah County, 1.19 mi SE of Sallisaw
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.456, -94.787

Thunderstorm Wind, Sequoyah

When
July 31, 3:45 PM CST
Where
Sequoyah County, 2.85 mi ENE of Sallisaw Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.448, -94.755

Strong thunderstorm wind snapped a large tree and damaged a metal building at Sallisaw City Park and Highway 64.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650503, 650504.